American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2014, 2(10), 214-217
DOI: 10.12691/ajmcr-2-10-4
Open AccessCase Study

Hazards of Herbal Prescriptions: A Case Report and a Review

Shimaa M. Motawei1,

1Forensic Medicine & Clinical Toxicology Department, Faculty of Medicine, Mansoura University, Mansoura City- Egypt- P.O.

Pub. Date: October 17, 2014

Cite this paper:
Shimaa M. Motawei. Hazards of Herbal Prescriptions: A Case Report and a Review. American Journal of Medical Case Reports. 2014; 2(10):214-217. doi: 10.12691/ajmcr-2-10-4

Abstract

Abstract Introduction: Herbal products are increasingly gaining popularity for treatment of common diseases, despite their limited utility. Public people are not aware of the many hazards resulting from unsupervised use of herbal products. Moreover, many physicians are not aware of this risk of alternative medicine. All of these factors make true challenges for clinical practitioners because of the hazards of herbal prescriptions that may lead to many health effects, organ damage and even death. Case presentation: A 16-years old Egyptian male was presented to the Toxicology Unit of the Emergency Hospital in Mansoura University in a bad condition, one dayafter ingestion of a substance, which they use for treatment of parasitic infestation. After ingestion, he experienced vomiting, diarrhea and abdominal cramps. There was no past history of medical diseases, surgical operations or drug therapy. Also, there was family history of diseases relevant to this current condition. Examination and bedside investigations showed a confused patient with tachycardia and hypertension not responsive to treatment. The patient was admitted to ICU and gastric lavage, after air way protection, was done. Laboratory investigations were completed that showed striking elevations of serum ALT, AST, serum creatinine, serum creatine kinase and potassium levels, that remained risingdespite daily renal dialysis and supportive care by a team of nephrologist, medical internist, ICU care and a chest care with the toxicologist. The patient condition, despite this, remained very bad and developed bleeding from orifices and DIC, pleural effusion, lung collapse and respiratory depression supervenes despite ventilator care in monitored ICU setting. Finally, the patient was arrested and continuous resuscitation efforts failed and he died. Conclusion: Unsupervised herbal products use may carry extreme hazards upon health, up to death of the individual. Orientation of this hazard is essential for both the public and physicians. Herbal products use should be inquired upon in case of sudden deterioration of individual’s health. Unsupervised traditional medicine practice may lead to many health problems that can be faced during clinical practice and should be considered by physicians.

Keywords:
herbal prescriptions hazards renal failure liver damage awareness

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Chen, H. Y.; Ma, C. H.; Cao, K. J.; Chung-Man, Ho. J.; Ziea, E.; Wong, V. T.; Zhang, Z. J. (2014): “A systematic review and meta-analysis of herbal medicine on chronic obstructive pulmonary diseases”. Evid. Based Complement Alternat. Med.; 2014: 925069.
 
[2]  Cherniack, E. P.; Senzel, R. S. and Pan, C. X. (2001): “Correlates of use of alternative medicine by the elderly in an urban population”. J. Altern. Complement Med., 7(3): 277-280.
 
[3]  Colson, C. R. and De Broe, M. E. (2005): “Kidney injury from alternative medicines”. Adv. Chronic Kidney Dis., 12 (3): 261-275.
 
[4]  Eisenberg, D. M.; Davis, R. B.; Ettner, S. L.; Appel, S.; Wilkey, S.; Van Rompay, M. et al. (1998): “Trends in alternative medicine use in the United States, 1990-1997: results of a follow-up national survey”. JAMA, 280 (18): 1569-1575.
 
[5]  Institute of Medicine (U.S.) Complementary and alternative medicine in the United States, Committee on the Use of Complementary and Alternative Medicine by the American Public, Board on Health Promotion and Disease Prevention (2005).Washington (DC): National Academies Press.
 
[6]  Leung, P. C. and Siu, W. S. (2013): “Herbal Treatment for Osteoporosis: A Current Review”. J. Tradit. Complement Med., 3 (2): 82-87.
 
[7]  Liwa, A. C.; Smart, L. R.; Frumkin, A.; Epstein, H. A.; Fitzgerald, D. W. and Peck, R. N. (2014): “Traditional herbal medicine use among hypertensive patients in sub-saharan Africa: a systematic review”. Curr. Hypertens. Rep., 16 (6): 437.
 
[8]  Madnani, N. and Khan, K. (2013): “Hair cosmetics”. Indian J. Dermatol. Venereol. Leprol., 79 (5): 654-667.
 
[9]  Neergheen-Bhujun, V. S. (2013): “Underestimating the toxicological challenges associated with the use of herbal medicinal products in developing countries”. Biomed. Res. Int., 2013: 804086.
 
[10]  Park, J. J.; Kang, M.; Shin, S.; Choi, E.; Kwon, S.; Wee, H.; Nam, B. and Kaptchuk, T. J. (2010): “Unexplained infertility treated with acupuncture and herbal medicine in Korea”. J. Altern. Complement. Med., 16 (2): 193-198.
 
[11]  Sarma, H.; Deka, S.; Deka, H.andSaikia, R. R. (2011): “Accumulation of heavy metals in selected medicinal plants”. Rev. Environ. Contam.Toxicol., 214: 63-86.
 
[12]  Sheir, Z.; Nasr, A. A.; Massoud, A.; Salama, O.; Badra, G. A.; El-Shennawy, H.; Hassan, N. and Hammad, S. M. (2001): “A safe, effective, herbal antischistosomal therapy derived from myrrh”. Am. J. Trop. Med. Hyg., 65 (6): 700-704.
 
[13]  Teschke, R.; Wolff, A.; Frenzel, C. and Schulze, J. (2014): “Review article: herbal hepatotoxicity - an update on traditional Chinese medicine preparations”. Aliment. Pharmacol. Ther., 40 (1): 32-50.
 
[14]  Tonkal, A. M. and Morsy, T. A. (2008): “An update review on Commiphoramolmol and related species”. J. Egypt Soc. Parasitol., 38 (3): 763-796.
 
[15]  Yakoot, M. (2010): “A short review of the anthelmintic role of Mirazid”. Arq. Gastroenterol., 47 (4): 393-394.